Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Steenrod and Dyer-Lashof operations on $ B{\bf U}$


Author: Timothy Lance
Journal: Trans. Amer. Math. Soc. 276 (1983), 497-510
MSC: Primary 55S10; Secondary 55R45, 55S12
DOI: https://doi.org/10.1090/S0002-9947-1983-0688957-X
MathSciNet review: 688957
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper describes a simple, fast algorithm for the computation of Steenrod and Dyer-Lashof operations on $ BU$. The calculations are carried out in $ H^{\ast}(BU,{{\mathbf{Z}}_{(p)}})$ and $ {H_{\ast}}(BU,{{\mathbf{Z}}_{(p)}})$ where $ p$ local lifts are determined by the values on primitives and Cartan formulas. This algorithm also provides a description of Steenrod and Dyer-Lashof operations on the fiber of any $ H$ map (or infinite loop map) $ BU \to BU$, and applications to the classifying spaces of surgery which arise in this fashion will appear shortly.


References [Enhancements On Off] (What's this?)

  • [1] George E. Andrews, The theory of partitions, Encyclopedia of Math. and its Applications, Vol. 2, Addison-Wesley, Reading, Mass., 1976. MR 0557013 (58:27738)
  • [2] G. M. Bergman, Ring schemes: The Witt scheme, in Lectures on Curves on an Algebraic Surface by D. Mumford, Ann. of Math. Studies, no. 59, Princeton Univ. Press, Princeton, N.J., 1966. MR 0209285 (35:187)
  • [3] A. Borel and J. P. Serre, Groupes de Lie at puissances réduite de Steenrod, Amer. J. Math. 75 (1953), 409-448. MR 0058213 (15:338b)
  • [4] E. Brown and F. Peterson, Some remarks about symmetric functions, Proc. Amer. Math. Soc. 60 (1976), 349-352. MR 0433465 (55:6441)
  • [5] E. Brown, D. Davis and F. Peterson, The homology of $ BO$ and some results about the Steenrod algebra, Math. Proc. Cambridge Philos. Soc. 81 (1977), 393-398. MR 0440550 (55:13424)
  • [6] H. Griffin, Elementary theory of numbers, McGraw-Hill, New York, 1954. MR 0064063 (16:220d)
  • [7] D. Husemoller, The structure of the Hopf algebra $ {H_{\ast}}(BU)$ over a $ {{\mathbf{Z}}_{(p)}}$ algebra, Amer. J.Math. 43 (1971), 329-349. MR 0286867 (44:4074)
  • [8] S. Kochman, Homology of the classical groups over the Dyer-Lashof algebra, Trans. Amer. Math. Soc. 185 (1973), 83-136. MR 0331386 (48:9719)
  • [9] T. Lance, Local $ H$-maps of classifying spaces, Trans. Amer. Math. Soc. 254 (1979), 195-215. MR 539915 (80k:55051)
  • [10] -, The homology of some classifying spaces for surgery (preprint).
  • [11] -, The complex bordism of the Postnikov tower of $ N$ (preprint).
  • [12] A. Liulevicius, On characteristic classes, Nordic Summer School Notes, Aarhus Universitet, 1968. MR 0256409 (41:1065)
  • [13] P. MacMahon, Combinatory analysis, Cambridge Univ. Press, New York, 1915-16.
  • [14] J. Milnor and J. Stasheff, Characteristic classes, Ann. of Math. Studies, no. 76, Princeton Univ. Press, Princeton, N.J., 1974. MR 0440554 (55:13428)
  • [15] D. Moore, On homology operations for the classifying spaces of certain groups, Ph.D. thesis, Northwestern University, 1974.
  • [16] S. Mukohda and S. Sawaki, On the $ b_p^{k,j}$ coefficient of a certain symmetric function, J. Fac. Sci. Niigata Univ. 1 (1954), 1-6. MR 0091262 (19:937e)
  • [17] F. Peterson, A $ \bmod p$ Wu formula. Bol. Soc. Mat. Mexicana 20 (1975), 56-58. MR 0461506 (57:1491)
  • [18] S Priddy, Dyer-Lashof operations for the classifying spaces of certain matrix groups, Quart. J. Math. Oxford Ser. 26 (1975), 179-193. MR 0375309 (51:11505)
  • [19] E. Rainville, Special functions, Macmillan, New York, 1960. MR 0107725 (21:6447)
  • [20] P. B. Shay, $ \operatorname{Mod} p$ Wu formulas for the Steenrod algebra and the Dyer-Lashof algebra, Proc. Amer. Math. Soc. 63 (1977), 339-347. MR 0454974 (56:13216)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55S10, 55R45, 55S12

Retrieve articles in all journals with MSC: 55S10, 55R45, 55S12


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1983-0688957-X
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society